Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Worried to death - Can Bactrim Ds tablets and Hydrocortisone injections interfere with HIV Elisa test results?
Dec 31, 2012

Dear Experts,

You have been doing a great job and thanks a lot for your noble work.

I am a sexually active male. I have had multiple sex encounters with multiple women starting January 2006. I always used condom in all my encounters. In May 2007, while I was having sex with a sex worker, the condom I used broke and I pulled out. I am not aware of the HIV status of the sex worker I had sex with. I did not have any HIV symptoms at that time and hence did not test for HIV at that time.

After that, I did have sex with multiple women in the period between January 2006 and November 2011. My last sexual encounter was on 5th November 2011 and I am not aware of the HIV status of the women I had sex with.

I developed severe back pain and Urinary tract infection in January 2012.

On 26th January 2012, I was given Bactrim Ds for the Urinary Tract Infection.

I took Bactrim Ds tablets (two times a day, morning and evening) for 7 days from 26th January 2012 to 2nd February 2012.

On 29th January 2012 ( while I was still taking Bactrim Ds tablets), I went for a HIV rapid test and it came Negative. My doctor told me that it was very less likely that I would have HIV infection as the last risky encounter (i.e when the condom broke) was in May 2007 and rapid test did not pick up any HIV antibodies.

On 26th February 2012, I was given hydrocortisone injection on my back (near the spinal cord) for my back pain.

On 26th March 2012, I went for my second HIV test (An ELISA test for HIV 1, HIV 2 antibodies). The test came back negative with the following results:

Test OD - 0.017 Cutoff OD - 0.180

My doctor assured me that ELISA test is highly sensitive and I don't have to worry anymore about the possibility of HIV infection.

But I read in the internet that hydrocortisone injection will have a impact of HIV test results. I am extremely worried now. Could you please help me with the following queries:

1. Is there any chance that my first rapid HIV test (while I was on the bactrim tablets) could have give a FALSE-NEGATIVE test result?

2. Is there any chance that the bactrim ds tablets and the hydrocortisone injections might have affected my second test (ELISA for HIV 1,2) test? Is there a possibility that my ELISA test result was a FALSE-NEGATIVE?

3. Is there any chance that I could be HIV positive even though both the tests (Rapid, ELISA) came out negative?

4. When should I test again for my HIV status? What are the tests I should go for?

I have been extremely worried and my doctor says I am going into depression. Please help me. Thanks a lot. May God bless you.

Response from Ms. Southall

Hi Thanks for the complete history of your sexual encounters over the last few years. I agree with your doctor. 1. Bactrim will not affect the results of your HIV test. 2. Hydrocortizone injection will also not affect the results. 3. Because of the time frame of your test the results are correct. The guidelines for testing are to be initially at 3 weeks post exposure then again at 90 days if that test is negative than so are you! 4. As long as you remain sexually active and have multiple partners I recommend testing at least every year and a rapid test is just fine. My husband is negative and I'm positive and he gets tested about every 6 months. And recently the CDC came out with recommendations that all individuals no matter the age get tested annually. It's important to know your status.

Be well and stay safe, Shannon



Previous
6 Months
Next
I'm an 18 year virgin wanting to have sex with a prostitute in Canada. I can't control but I know its risky. Please help?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement